Alert archive / Alabama / Flash Flood Watches in 2021

Flash Flood Watch 8, NWS Huntsville, AL

July 19, 202111 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this flash flood watch at Jul 19, 2021, 9:19 AM CDT for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Jul 19, 2021, 1:00 PM CDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2021, 9:19 AM CDT (14:19 UTC)
In effect from
Jul 19, 2021, 1:00 PM CDT
Expired
Jul 20, 2021, 7:29 PM CDT
In force
30 hr
Issued by
NWS Huntsville, AL
Flood severity
None

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WGUS64 KHUN 191419
FFAHUN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Huntsville AL
919 AM CDT Mon Jul 19 2021

ALZ001>010-TNZ076-096-097-201200-
/O.NEW.KHUN.FF.A.0008.210719T1800Z-210720T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Moore-Lincoln-Franklin TN-
Including the cities of Russellville, Winchester, Fort Payne, Red 
Bay, Town Creek, Cowan, Estill Springs, Huntsville, Sheffield, Arab, 
Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, Decherd, 
Fayetteville, Albertville, Guntersville, Boaz, Rainsville, 
Tuscumbia, Moulton, Florence, and Scottsboro
919 AM CDT Mon Jul 19 2021

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH 
TUESDAY MORNING...

The National Weather Service in Huntsville has issued a

* Flash Flood Watch for portions of Alabama and southern middle 
  Tennessee, including the following areas, in Alabama, Colbert, 
  DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, 
  Madison, Marshall and Morgan. In southern middle Tennessee, 
  Franklin TN, Lincoln and Moore.

* From 1 PM CDT this afternoon through Tuesday morning.

* Numerous showers and a few thunderstorms are expected today along 
  a stationary front with widespread rainfall totals of 1 to 2 
  inches and isolated totals up to 4 to 5 inches. Heavy rain last 
  weekend has saturated soils, and rain rates will likely exceed 
  absorption rates, leading to potential flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

30
5 follow-up statements
943 
WGUS64 KHUN 200525
FFAHUN

Flood Watch
National Weather Service Huntsville AL
1225 AM CDT Tue Jul 20 2021

ALZ001>010-TNZ076-096-097-201200-
/O.CON.KHUN.FF.A.0008.000000T0000Z-210720T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Moore-Lincoln-Franklin TN-
Including the cities of Russellville, Winchester, Fort Payne, Red 
Bay, Town Creek, Cowan, Estill Springs, Huntsville, Sheffield, Arab, 
Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, Decherd, 
Fayetteville, Albertville, Guntersville, Boaz, Rainsville, 
Tuscumbia, Moulton, Florence, and Scottsboro
1225 AM CDT Tue Jul 20 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

The Flash Flood Watch continues for

* Portions of Alabama and southern middle Tennessee, including the 
  following areas, in Alabama, Colbert, DeKalb, Franklin AL, 
  Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall and 
  Morgan. In southern middle Tennessee, Franklin TN, Lincoln and 
  Moore.

* Until 7 AM CDT this morning.

* Numerous showers and a few thunderstorms are expected to continue 
  after midnight and through 7 AM on Tuesday, producing an 
  additional inch or locally higher amounts over portions of 
  northern Alabama. This is occurring along a stationary front that 
  has already produced rainfall totals of 2 to 5 inches of rainfall 
  across much of northern Alabama with locally higher amounts up to 
  8 inches this past weekend into Monday. This recent heavy rain has 
  saturated soils in these areas, continuing the potential for 
  additional flash flooding through 7 AM on Tuesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

KTW
353 
WGUS64 KHUN 200830
FFAHUN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Huntsville AL
330 AM CDT Tue Jul 20 2021

ALZ001>010-TNZ076-096-097-210300-
/O.EXT.KHUN.FF.A.0008.000000T0000Z-210721T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Moore-Lincoln-Franklin TN-
Including the cities of Russellville, Winchester, Fort Payne, Red 
Bay, Town Creek, Cowan, Estill Springs, Huntsville, Sheffield, Arab, 
Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, Decherd, 
Fayetteville, Albertville, Guntersville, Boaz, Rainsville, 
Tuscumbia, Moulton, Florence, and Scottsboro
330 AM CDT Tue Jul 20 2021

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH 10 PM THIS EVENING...

The Flash Flood Watch is now in effect for

* Portions of Alabama and southern middle Tennessee, including the 
  following areas, in Alabama, Colbert, DeKalb, Franklin AL, 
  Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall and 
  Morgan. In southern middle Tennessee, Franklin TN, Lincoln and 
  Moore.

* Through this evening.

* Numerous showers and a few thunderstorms are expected to redevelop 
  this morning into the afternoon hours, before dissipating. This 
  activity could produce another 1 to 2 inches of rainfall with 
  locally heavier amounts possible over parts of northern Alabama. 
  This is occurring along a stationary front that has already 
  produced rainfall totals of 2 to 5 inches of rainfall across much 
  of northern Alabama with locally higher amounts up to 8 inches 
  this past weekend into Monday. This recent heavy rain has 
  saturated soils in these areas, continuing the potential for 
  additional flash flooding through 10 PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

KTW
967 
WGUS64 KHUN 201356
FFAHUN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Huntsville AL
856 AM CDT Tue Jul 20 2021

ALZ016-202200-
/O.EXA.KHUN.FF.A.0008.000000T0000Z-210721T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cullman-
Including the cities of Cullman
856 AM CDT Tue Jul 20 2021

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Huntsville has expanded the

* Flash Flood Watch to include a portion of north central Alabama, 
  including the following area, Cullman.

* Through this evening.

* Numerous showers and a few thunderstorms are expected to redevelop 
  this morning into the afternoon hours, before dissipating. This 
  activity could produce another 1 to 2 inches of rainfall with 
  locally heavier amounts possible over parts of northern Alabama. 
  This is occurring along a stationary front that has already 
  produced rainfall totals of 2 to 5 inches of rainfall across much 
  of northern Alabama with locally higher amounts up to 8 inches 
  this past weekend into Monday. This recent heavy rain has 
  saturated soils in these areas, continuing the potential for 
  additional flash flooding through 10 PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

ALZ001>010-TNZ076-096-097-202200-
/O.CON.KHUN.FF.A.0008.000000T0000Z-210721T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Moore-Lincoln-Franklin TN-
Including the cities of Russellville, Winchester, Fort Payne, Red 
Bay, Town Creek, Cowan, Estill Springs, Huntsville, Sheffield, Arab, 
Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, Decherd, 
Fayetteville, Albertville, Guntersville, Boaz, Rainsville, 
Tuscumbia, Moulton, Florence, and Scottsboro
856 AM CDT Tue Jul 20 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of Alabama and southern middle Tennessee, including the 
  following areas, in Alabama, Colbert, DeKalb, Franklin AL, 
  Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall and 
  Morgan. In southern middle Tennessee, Franklin TN, Lincoln and 
  Moore.

* Through this evening.

* Numerous showers and a few thunderstorms are expected to redevelop 
  this morning into the afternoon hours, before dissipating. This 
  activity could produce another 1 to 2 inches of rainfall with 
  locally heavier amounts possible over parts of northern Alabama. 
  This is occurring along a stationary front that has already 
  produced rainfall totals of 2 to 5 inches of rainfall across much 
  of northern Alabama with locally higher amounts up to 8 inches 
  this past weekend into Monday. This recent heavy rain has 
  saturated soils in these areas, continuing the potential for 
  additional flash flooding through 10 PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

RSB
727 
WGUS64 KHUN 202155
FFAHUN

Flood Watch
National Weather Service Huntsville AL
455 PM CDT Tue Jul 20 2021

ALZ001>010-016-TNZ076-096-097-210300-
/O.CON.KHUN.FF.A.0008.000000T0000Z-210721T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Russellville, Winchester, Fort Payne, Red 
Bay, Cullman, Town Creek, Cowan, Estill Springs, Huntsville, 
Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, 
Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, 
Tuscumbia, Moulton, Florence, and Scottsboro
455 PM CDT Tue Jul 20 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM CDT THIS 
EVENING...

The Flash Flood Watch continues for

* Portions of Alabama and southern middle Tennessee, including the 
  following areas, in Alabama, Colbert, Cullman, DeKalb, Franklin 
  AL, Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall 
  and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and 
  Moore.

* Until 10 PM CDT this evening.

* Widespread showers and a few thunderstorms will be possible this 
  evening, with heavy rainfall likely. This will lead to flash 
  flooding in a few locations, especially when rainfall repeatedly 
  affects the same areas for an extended period of time. These 
  showers and storms will not move much, or will do so slowly, so 
  the flash flood threat will remain through 10PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

12
292 
WGUS64 KHUN 210029
FFAHUN

Flood Watch
National Weather Service Huntsville AL
729 PM CDT Tue Jul 20 2021

ALZ001>010-016-TNZ076-096-097-210130-
/O.CAN.KHUN.FF.A.0008.000000T0000Z-210721T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Russellville, Winchester, Fort Payne, Red 
Bay, Cullman, Town Creek, Cowan, Estill Springs, Huntsville, 
Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, 
Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, 
Tuscumbia, Moulton, Florence, and Scottsboro
729 PM CDT Tue Jul 20 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of Alabama and southern middle 
Tennessee, including the following areas, in Alabama, Colbert, 
Cullman, DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, 
Limestone, Madison, Marshall and Morgan. In southern middle 
Tennessee, Franklin TN, Lincoln and Moore has been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

12

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood watch went out at Jul 19, 6:08 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 19, 6:08 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
608 AM CDT Mon Jul 19 2021

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 244 AM CDT Mon Jul 19 2021

Current radar imagery indicates widespread showers across the
Tennessee Valley early this morning. So far, have not seen any
lightning with this activity. These showers are developing in a
saturated atmosphere to the south of an E-W surface front. PW values
this morning are around 2 inches. These values are near the 90th
percentile for late July. This saturated atmosphere is leading to
lapse rates near moist adiabatic and these weak lapse rates are the
main reason for the lack of thunderstorms this morning. Some of this
rainfall this morning could lead to localized flash flooding and
will have to monitor conditions throughout much of the day. After
widespread heavy rainfall on Sunday, the ground is saturated in
several locations and it will not take much additional rainfall to
produce flash flooding. Held off on a Flash Flood Watch due to some
uncertainty around how widespread the flooding might be. However, do
anticipate that Flash Flood Warnings will be needed at some point
later today.

Models indicate that the front will continue to slowly sink
southward. The upper level pattern will feature a broad area of
troughing across the Southeastern U.S. with a positively tilted
shortwave trough extending from the Mid-Mississippi River Valley
southwestward into the southern Plains. Models depict an area of low
pressure developing along the surface boundary across northwest
Alabama later today. This area of low pressure will aid in additional
low-level convergence and lift. Expect mostly showers today with a
few rumbles of thunder. With the saturated atmosphere, any storm that
does form will produce very heavy rainfall. Due to the widespread
cloud cover and precipitation forecast today, highs will be on the
cooler side in the mid 70s to low 80s.

.SHORT TERM...(Tonight through Wednesday)
Issued at 244 AM CDT Mon Jul 19 2021

The cold front will most likely bisect the forecast area overnight.
The area of low pressure along the front will be located over
northeast Alabama. Additionally, the positively tilted trough to the
west will lead to southwesterly flow aloft overnight with PW values
still around 2 inches. Overall, there could be some drier conditions
behind the front for northwestern portions of the area overnight but
continued with elevated PoPs during the overnight hours. Again, lapse
rates will be near moist adiabatic in the saturated atmosphere and
expect mostly showers with a few rumbles of thunder. Low temperatures
will remain elevated in the mid 60s to low 70s.

The front will continue to bisect the forecast area on Tuesday. PW
values will remain around 2 inches. There are a few models that show
some slight reductions in PW values over northwest Alabama (to the
north of the front), but these reductions are not significant.
Southwesterly flow aloft will continue and the Tennessee Valley will
be in the right entrance region of a weak 40 kt 300 mb jet.
Therefore, expect elevated PoPs will continue on Tuesday with PoPs
around 70-80%. Will have to watch for the potential for Flash
Flooding again on Tuesday given the similar atmospheric conditions.
High temperatures will be on the cool side again with persistent
cloud cover and precipitation. Highs will be in the upper 70s to low
80s. The first chance for lower PoPs will arrive Tuesday night as
models depict the surface boundary making a little more progress to
the south. PoPs will still be around 20-30% with lows in the mid to
upper 60s.

The surface boundary becomes rather diffuse by midweek and eventually
washes out. This front will not bring in a break from the humidity
and moisture across the area. Dewpoints on Wednesday will still be in
the low 70s with PW values around 2 inches again. Wednesday will
feature the highest PoPs during the peak heating. Highs will be a bit
warmer with less cloud cover forecast on Wednesday. Highs will climb
into the mid to upper 80s.

.LONG TERM...(Wednesday night through Sunday)
Issued at 244 AM CDT Mon Jul 19 2021

Northwesterly flow will feature throughout much of the long-term
forecast period. Ridging develops across the Desert Southwest with
troughing across the East Coast. Temperatures will slowly warm
throughout the long-term forecast period as the ridge to the west
tries to expand eastward. Highs on Thursday will be in the mid to
upper 80s with upper 80s to low 90s for highs by Saturday. Chances
for showers and storms will generally be diurnally driven with
highest PoPs during the peak heating of the day with lower chances
overnight. However, with northwesterly flow, there could be weak
shortwaves from time to time that could influence PoPs from day to
day.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 608 AM CDT Mon Jul 19 2021

VFR conditions currently at HSV with MVFR conditions at MSL. Expect
these VFR conditions will be temporary with MVFR/IFR conditions
returning by 14z. Looking at current radar imagery, there could be a
brief break this morning in the precipitation before showers return
around 15-16z. There could be a few rumbles of thunder late this
afternoon but do not have enough confidence to include VCTS at this
time. Showers and MVFR conditions will persist throughout much of
the TAF period. IFR ceilings will be possible after 06-08z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...MA
SHORT TERM...MA
LONG TERM...MA
AVIATION...MA

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 19, 2:52 AM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
252 AM CDT Mon Jul 19 2021

ALZ001>010-016-TNZ076-096-097-192300-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
252 AM CDT Mon Jul 19 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Heavy rainfall from widespread showers and storms will lead to the
potential for flash flooding today and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Heavy rainfall from widespread showers and storms will lead to the
potential for flash flooding on Tuesday.

Scattered chances of showers and storms will continue through
Saturday.

.SPOTTER CALL TO ACTION STATEMENT...

Formal activation of storm spotters and emergency management
personnel is not anticipated at this time. However...timely reports
of flooding will be greatly appreciated.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:09 PM CDTSpecial Weather StatementHUNMadison36 min
Jul 18, 7:16 PM CDTSpecial Weather StatementHUNCullman44 min
Jul 18, 7:20 PM CDTSpecial Weather StatementHUNLimestone40 min
Jul 18, 7:44 PM CDTSpecial Weather StatementHUNFranklin46 min
Jul 18, 9:07 PM CDTFlash Flood WarningHUNLawrence, Limestone, Madison, Morgan3 hr

Nearby

Flash Flood Watches in Alabama, 2021Flash Flood Watches in Tennessee, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.